Arkansas, 2005

Heat in Arkansas, August 17 to 26, 2005

August 17 to 26, 2005 · NWS JAN · 2 events in 2 counties and zones

A "HOT" stretch of weather occurred during the middle to later part of August 2005. This "Heat Wave" covered a large portion of the south and lasted for a period of about 10 days.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A "HOT" stretch of weather occurred during the middle to later part of August 2005. This "Heat Wave" covered a large portion of the south and lasted for a period of about 10 days. Each of these days had high temperatures consistently between 95 and 100 degrees, with 1 or 2 of these days actually reaching 100 degrees or more. Additionally, overnight lows remained warm with lower and middle 70s recorded. This is the first time since August 2000 where 100 degree temperatures were reached in this area as well as having such an extended period of "HOT" weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 17, 3:00 AM CST, 4 hours earlier.

Area forecast discussion, Aug 17, 3:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CDT WED AUG 17 2005

.SHORT TERM...PRECIP...CLOUD COVER...AND DEWPOINT FORECAST DID NOT
GO AS EXPECTED YESTERDAY. MOSTLY CLEAR SKIES PREVAIL OVER THE ENTIRE
CWA CURRENTLY. AS FOR FEATURES THERE IS STILL SOME UPPER LEVEL
DISTURBANCE OVER THE NRTHN GULF AND STHRN AL. THERE IS...AS WITH
YESTERDAY A GOOD COLD POCKET ALOFT OVER AL/GA. STILL A WEAK SFC
BNDRY OVER NRTHN AR AND TN.

TODAY...STILL FEEL THAT BEST PRECIP CHANCES WILL BE ACROSS THE
NORTH. A LOT OF LITTLE THINGS POSSIBLY COMING TOGETHER TO HELP SHRA
AND TSRA DEVELOPMENT BUT THEY ARE ALL FAIRLY SUBTLE. THE FACT THAT
WE HAVE A LOT OF THESE LITTLE INFLUENCES WILL KEEP ME CLOSE TO
GUIDANCE FOR POPS TODAY. ONE THAT UPPER LEVEL DISTURBANCE OVER STHRN
AL WILL PUSH WEST TODAY BUT LOOKS TO WEAKEN AS IT DOES. ALSO THE
COLD POCKET ALOFT OVER AL/GA...WHICH REALLY HELPED SHRA AND TSRA
OVER AL THE PAST 2 DAYS...IS SHOWN BY THE RUC TO NUDGE INTO SESTRN
PORTIONS OF THE CWA TODAY. AT THE SAME TIME ANOTHER COLD POCKET
ALOFT WILL MOVE ACROSS NRTHRN MS TODAY. THERE WILL ALSO BE A WEAK
SHEAR ZONE ACROSS CNTRL AND NRTHN MS AND THIS MAY ENHANCE DIVERGENCE
ALOFT. THE SE WILL ALSO BE IN THE FAVORABLE RRQ OF THE UPPER JET
STREAK ASSOCIATED WITH THE DISTURBANCE MOVING OUT OF AL. AT THE SFC
THE BNDRY WILL CONTINUE TO OOZE SOUTH AND PROVIDE SOME BETTER LL
CONVERGENCE IN THE NORTH. THIS MAY BE THE BIGGEST FACTOR FOR PRECIP
TODAY AS THE LL CONVERGENCE HAS BEEN THE MAIN REASON WE HAVE NOT
SEEN MUCH IN THE WAY OF TSRA ACTIVITY. TEMP WISE NOT MUCH CHANGES IN
THE LL TEMPS BUT A FEW MORE CLOUDS AND MAYBE SOME RAIN WILL HELP THE
N FROM REACHING THE MID AND UPPER 90S FOR THE FIRST TIME IN ALMOST A
WEEK. ACROSS NE LA AND W CNTRL MS MID 90S WILL BE A POSSIBILITY AS
ANY TSRA ACTIVITY WILL LIKELY HOLD OFF LONG ENOUGH FOR THESE
LOCATIONS TO WARM UP.

TONIGHT...PERSISTENCE...PERSISTENCE...PERSISTENCE. THAT HAS BEEN THE
BEST FORECAST OVER THE PAST WEEK AND I SEE NO REASON CHANGING...
ESPECIALLY AFTER I TRIED LAST NIGHT AND HAVE GOTTEN BURNED FOR THE
MOST PART. LOWS WILL DROP INTO THE MID TO LOWER 70S AGAIN WITH CLEAR
MOSTLY CLEAR SKIES. /CAB/

THURSDAY AND FRIDAY...SUBTROPICAL RIDGE BEGINS STRENGTHENING OVER
THE GULF COAST STATES THURSDAY. WITH THE SFC RIDGE AXIS SOUTH OF OUR
CWA...SOUTHWESTERLY FLOW WILL SHIFT THE REMNANTS OF THE STATIONARY
FRONTAL BOUNDARY NORTH OF OUR CWA DURING THE DAY. THUS THE MAIN
FOCUS FOR CONVECTION AND GREATEST POPS WILL BE CARRIED IN OUR
NORTHERN COUNTIES THURSDAY. DRIER AIR FROM THE SOUTHERN PLAINS WITH
DEW PTS IN THE MID 60S WILL SPREAD INTO OUR LOUISIANA PARISHES AND
SOUTHWEST ZONES FRIDAY. THIS WILL RESULT IN LOWER PCPN COVERAGE IN
THE WEST AN ALLOW FOR WARM AFTERNOON TEMPERATURES.

.LONG TERM...SATURDAY THROUGH TUESDAY...WARM AND DRY FOR THE MOST
PART DURING THE WEEKEND. MAXIMUM TEMPERATURES IN THE UPPER 90S ARE
EXPECTED SATURDAY AFTERNOON OVER MUCH OF THE CWA. RIDGING SFC AND
ALOFT PEAKS SATURDAY AND WEAKENS SUNDAY. A LITTLE MORE CONFIDENCE
THIS FCST WITH THE OCCURRENCE OF A COLD FRONT DROPPING INTO OUR AREA
MONDAY. THE GFS IS LIKELY A LITTLE TOO FAST IN DROPPING THE COLD
FRONT INTO OUR NORTHERN COUNTIES SUNDAY NIGHT BUT RAIN CHANCES WILL
INCREASE FROM THE NORTH SUNDAY NIGHT. THE FRONT SHOULD DRIFT SLOWLY
SOUTH THROUGH THE CWA MONDAY AND STALL SOMEWHERE AROUND THE GULF
COAST MONDAY NIGHT. MUCH DRIER AIR WITH DEW POINTS IN THE 60S IS
EXPECTED TO FILTER INTO THE REGION BEHIND THE FRONT. WITH THE
PROXIMITY OF THE FRONTAL BOUNDARY IN THE SOUTH THROUGH TUESDAY WL
KEEP SLIGHT CHANCE AFTN AND EVENING POPS IN OUR SOUTHERN MOST
COUNTIES. /MME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       93  74  93  74 /  50  40  40  20
MERIDIAN      93  74  92  72 /  60  30  50  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CAB/MME
Hazardous weather outlook, Aug 17, 4:31 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
531 AM CDT WED AUG 17 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181031-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
531 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE
FORECAST AREA WEDNESDAY. THERE LOOKS TO BE TWO REGIONS THAT MAY
SEE STRONG STORMS. THE FIRST AREA IS ALONG HIGHWAY 82 FROM
GREENVILLE TO COLUMBUS...WITH THE SECOND AREA ALONG AND SOUTH OF
A NATCHEZ TO MERIDIAN LINE. IF ANY STRONG STORMS DEVELOP...GUSTY
WINDS UP TO 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL MAY
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT WEDNESDAY MORNING
AUGUST 24TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Chicot

When
August 17, 7:00 AM CST to August 26, 7:00 PM CST
Where
Chicot forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.267, -91.294 (the zone’s center; the record gives no point)

Heat, Ashley

When
August 17, 7:00 AM CST to August 26, 7:00 PM CST
Where
Ashley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.191, -91.768 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2005Every state in 2005This day in weather historyWarnings in Arkansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471480, 5471481.